Minnesota, 2013

Winter Storm in Minnesota, March 10 to 11, 2013

March 10 to 11, 2013 · NWS MPX · 5 events in 5 counties and zones

A storm system moved from northern Missouri, Sunday, March 10th, northeast to southeast Wisconsin by Monday morning, March 11th. A band of heavy snow fell from south central Minnesota, northeast into portions of west central Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system moved from northern Missouri, Sunday, March 10th, northeast to southeast Wisconsin by Monday morning, March 11th. A band of heavy snow fell from south central Minnesota, northeast into portions of west central Wisconsin. In Minnesota, the heaviest snowfall occurred Sunday evening with snowfall rates as high as one inch per hour around Albert Lea, Owatonna, and Red Wing. Even a few lightning strikes were noted during the height of the storm in southeast Minnesota. By Monday morning, snowfall amounts ranged from 5 to 7 inches, with the heaviest snow from Albert Lea and Minnesota Lake to Owatonna, Pine Island and Frontenac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 10, 12:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 10, 12:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
109 PM CDT SUN MAR 10 2013

.AVIATION... /18Z TAF ISSUANCE/

TIGHT PRESSURE GRADIENT ACROSS THE REGION THIS AFTERNOON AND
TONIGHT AS A LOW PRESSURE STORM SYSTEM LIFTS NORTHEAST FROM MO.
NORTH WINDS NEAR 15 KNOTS GUSTING 20-25 KNOTS WILL BE COMMON WITH
SOME DECREASE IN THE GUSTS THIS EVENING. SOME LIGHT RAIN IN THE
VCNTY OF KEAU EARLY THIS AFTERNOON WITH THE MAIN PRECIPITATION
BAND MOVING INTO SOUTH CENTRAL MN THROUGH WEST CENTRAL WI DURING
THE LATE AFTERNOON AND EVENING. CONFIDENCE IS HIGH ON ACCUMULATING
SNOW/IFR OR LOWER CONDITIONS TONIGHT AND EARLY MONDAY FOR KEAU.
BUT CONFIDENCE WANES CONSIDERABLY FOR KMSP AND KRNH BASED ON
RAP/HOPWRF RUNS THIS MORNING. SNOW WILL CERTAINLY BE CLOSE TO
THESE TWO SITES. MVFR CEILINGS WITH VFR VSBYS AT THE OTHER TAF
SITES THROUGH TONIGHT WITH SLOW IMPROVEMENT TO VFR ON MONDAY.

KMSP...CIGS IN THE 017-020 RANGE THIS AFTERNOON AND TONIGHT. KEPT
THE MENTION OF SNOW OUT OF THE FORECAST WITH MOST SHORT TERM
SOLUTIONS KEEPING THE SNOW TO THE SOUTH AND EAST. NORTH WINDS NEAR
15 KNOTS WITH GUSTS INTO THE LOWER 20 KNOT RANGE INTO THIS
EVENING. WINDS NW 12 KNOTS OVERNIGHT AND MONDAY.

/OUTLOOK FOR KMSP/

MON...MVFR CIGS BCMG VFR. NW WIND 10 TO 20 KT.
TUE...MVFR CIGS/VSBYS POSSIBLE WITH -SN. NW AROUND 10 KTS.
WED...VFR. NW WIND 5 TO 10 KT BACKING SOUTH.

&&

.DISCUSSION... /ISSUED 456 AM CDT SUN MAR 10 2013/

...MAIN CONCERN DURING THE FORECAST PERIOD IS TODAY THROUGH TONIGHT...
FRONTAL BOUNDARY IS ON THE FAR EASTERN EDGE OF THE FA AT THIS
TIME AND WILL CONTINUE MOVING AWAY FROM THE AREA TODAY. A SURFACE
LOW PRESSURE SYSTEM OVER NORTHWESTERN MO THIS MORNING WILL MOVE
SLOWLY EAST NORTHEAST...BEFORE TAKING A MORE NORTHEASTERLY TURN AS
THE 500H LOW COMES TO A CRAWL OVER NORTHEASTERN KANSAS. AS THE
SURFACE LOW TURNS MORE NORTHEAST DURING THE DAY...IT WILL BEGIN
SPREADING PRECIPITATION INTO THE FA. P TYPE CONCERNS EXIST OVER
PARTS OF WEST CENTRAL WISCONSIN...WHERE A RAIN/SNOW MIX IS
PROBABLE FOR MUCH OF THE DAYTIME HOURS. FORECAST SOUNDINGS DO SHOW
A PRONOUNCED WARM LAYER OVER EAU CLAIRE AT 800H THROUGH THE
AFTERNOON...BEFORE THE PROFILE COOLS SUFFICIENTLY TO PRODUCE
MAINLY SNOW AFTER 00Z. FORECAST SOUNDINGS ELSEWHERE SHOW ENOUGH
COOL AIR PLACE TO SUPPORT SNOW THIS AFTERNOON. THE BRUNT OF THE
HEAVY SNOW WILL FALL JUST TO OUR SOUTHEAST...BUT WE WILL BE
PARTIALLY SIDE SWIPED BY THE HEAVIEST SNOW BAND. MODELS HAVE COME
IN TO BETTER AGREEMENT CONCERNING THE PLACEMENT OF THE HEAVIEST
SNOWFALL. GFS AND ECMWF HAVE ULTIMATELY SHIFTED THE PRECIPITATION
SLIGHTLY WEST/WITH THE ECMWF BEING FARTHER WEST/...BUT THE GFS
WANTS TO PUT DOWN NEAR AN INCH OF PRECIPITATION ALONG THE IOWA
BORDER. THE ECMWF IS CLOSER TO HALF AN INCH...WHICH IS MUCH MORE
REASONABLE. THE SREF IS REMARKABLY CLOSE TO THE GFS IN THE
PLACEMENT OF ACCUMULATING SNOWFALL...BUT WITH MUCH LOWER AMOUNTS.
THE NAM HAS BECOME AN OUTLIER AT THIS POINT...AND KEEPS MOST OF
THE PRECIPITATION TO THE SOUTH AND EAST OF THE FA. IF THE NAM
SOLUTION PANS OUT...VERY LITTLE ACCUMULATING SNOWFALL WILL BE
SEEN. FORTUNATELY...THE RAP...MPXWRF...AND FIM ALL LOOK MORE LIKE
THE GFS/ECMWF/SREF SOLUTIONS IN REGARDS TO THE PLACEMENT OF THE
SNOWFALL. THE HEAVIEST PRECIPITATION WILL OCCUR THIS EVENING
THROUGH THE OVERNIGHT HOURS...WITH THE FAR SOUTH AND EASTERN
COUNTIES SEEING GENERALLY 3 TO 6 INCHES OF SNOWFALL BY TOMORROW
MORNING. DECIDED TO UPGRADE FREEBORN AND EAU CLAIRE COUNTIES TO A
WINTER STORM WARNING...WITH A STRIP OF COUNT INES UNDER A WINTER
WEATHER ADVISORY FROM SOUTH CENTRAL MN THROUGH PARTS OF WEST
CENTRAL WISCONSIN.

MONDAY AND BEYOND...

A CLIPPER SYSTEM IS EXPECTED TO QUICKLY MOVE SOUTHEAST ACROSS
CANADA ON MONDAY...AND SPREAD SOME LIGHT SNOW INTO THE FA MONDAY
NIGHT INTO TUESDAY. THE WAVE WILL CATCH UP TO AND MERGE WITH THE
MORE POWERFUL SYSTEM THAT WILL BE THE CAUSE OF TODAY'S SNOWFALL.
SNOWFALL AMOUNTS FROM THE CLIPPER WILL GENERALLY BE UNDER AN INCH.
ADDITIONAL CHANCES FOR LIGHT SNOW STILL ARE LIKELY NEAR THE END OF
THE WEEK AS A PACIFIC NORTHWEST UPPER TROUGH APPROACHES THE AREA.
EXPECT CLOUDY CONDITIONS TO CONTINUE FOR MOST OF THE FORECAST
PERIOD...ALONG WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT MONDAY FOR BLUE EARTH-
     MARTIN-RICE-STEELE-WASECA.

     WINTER WEATHER ADVISORY UNTIL 10 AM CDT MONDAY FOR GOODHUE.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR FARIBAULT-
     FREEBORN.

WI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
     MONDAY FOR CHIPPEWA-DUNN-PEPIN-PIERCE-RUSK.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY
     FOR EAU CLAIRE.

&&

RAH/SPD
Hazardous weather outlook, Mar 10, 11:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SUN MAR 10 2013

MNZ041>045-047>070-073>076-082-WIZ014-015-023-111715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-POLK-BARRON-ST. CROIX-
1205 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ077-078-083>085-091>093-WIZ016-024>028-111715-
RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1205 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOWFALL WILL BEGIN ACROSS THE AREA LATE THIS
AFTERNOON AND PERSIST THROUGH TONIGHT. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE INFORMATION REGARDING THE WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES THAT ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL DIMINISH OR END ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Faribault

When
March 10, 3:00 PM CST to March 11, 3:00 AM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with several inches of snow by late Sunday evening. Locally 4 to 6 inches fell from Minnesota Lake to Wells.

Winter Storm, Freeborn

When
March 10, 3:00 PM CST to March 11, 3:00 AM CST
Where
Freeborn forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with several inches of snow by late Sunday evening. Locally 5 to 7 inches fell around Albert Lea.

Winter Storm, Steele

When
March 10, 4:00 PM CST to March 11, 3:00 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with several inches of snow by late Sunday evening. Locally 5 to 7 inches fell around Owatonna and Blooming Prairie.

Winter Storm, Waseca

When
March 10, 4:00 PM CST to March 11, 3:00 AM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with several inches of snow by late Sunday evening. Locally 5 to 7 inches fell around New Richland.

Winter Storm, Goodhue

When
March 10, 5:00 PM CST to March 11, 3:00 AM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Heavy snow fell across the county, with several inches of snow by late Sunday evening. Locally 5 to 7 inches fell around Wanamingo and Pine Island.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428427, 428428, 428430, 428431, 428429.